Florida, 2020Damaging Wind in Florida, July 21, 2020
July 21, 2020 · NWS KEY · 1 event in 1 county or zone
A squall containing severe wind gusts passed through portions of the Lower Florida Keys, with maximum wind gusts occurring on Cudjoe Key.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall containing severe wind gusts passed through portions of the Lower Florida Keys, with maximum wind gusts occurring on Cudjoe Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 21, 3:22 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 21, 3:22 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Key West FL
422 AM EDT Tue Jul 21 2020
.DISCUSSION...
.CURRENTLY...
Under partly to mostly cloudy skies and east winds of 10
to 20 mph, temperatures range from rain soaked mid 70s to
lower to mid 80s along the island chain. Meanwhile, local
radars are detecting scattered showers and an occasional
lightning storm tracking northwestward at 20 to 25 knots
over our entire region. On our marine district, winds are
east to southeast near 20 knots with gusts of 30 to 35 knots
in and near swiftly moving showers and an occasional
thunderstorm.
&&
.SHORT TERM...(Today through Thursday night)
A robust tropical wave extending from South Florida
to the north coast of the island of Cuba early
this morning, will move slowly westward and into
the extreme Southeast Gulf of Mexico late this afternoon
and tonight. Given an abundance of moisture, a strong and
confluent southeast trajectory and upper level ascent. well
above normal rain chances will be maintained through tonight.
For the rest of this forecast cycle, a decelerating low level
east to southeast flow combined with some drier air will prompt 40
to 50 percent rain chances which are still above average. High
temperatures will range from 85 to 90, with overnight lows in the
mid to upper 70s to potential brief heavy downpours.
&&
.LONG TERM...(Friday through Monday)
Our region will lie between a western Atlantic ridge axis
lying across the Gulf coast region and lower pressure in
the Northwest Gulf of Mexico, resulting in a fairly deep
easterly flow through the period. So despite large scale
mid and upper level descent, ample moisture within a
moderate to fresh easterly flow will keep 30 to 40 percent
rain chances through the period.
&&
.MARINE...
Fresh to strong east to southeast winds can be expected
on all Keys coastal waters through at least early tonight,
with a gradual slackening beginning Tuesday. And as usual,
winds and seas will be higher near rapidly moving showers
and isolated thunderstorms. For the rest of this week, moderate
to occasional fresh winds are anticipated.
&&
.AVIATION...
A tropical wave is moving across the Florida Straits, allowing for
passing showers and thunderstorms. Later this morning and afternoon,
the axis of the wave will be west of our region and that is likely
to most favorable period for an increase in the development of
showers and thunderstorms. Expect passing showers and thunderstorms
through tonight, causing periods of sub VFR conditions. These fast
moving storms will produce wind gusts near 30 knots. The timing
and location of the storm activity is uncertain, thus expect TEMPOs
and periodic amendments.
&&
.CLIMATE...
In 1946, the daily record low temperature of 72 degrees was last
recorded in Key West. Temperature records date back to 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 88 79 89 81 / 70 70 50 50
Marathon 88 79 91 82 / 70 60 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for
GMZ031>035-042>044-052>055-072>075.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....SDR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Jul 21, 3:48 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
448 AM EDT Tue Jul 21 2020
FLZ076>078-GMZ031>035-042>044-052>055-072>075-220900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
448 AM EDT Tue Jul 21 2020
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered thunderstorms are possible along the island
chain and the adjacent coastal waters.
The primary thunderstorm hazards will be cloud to surface lightning
strikes and strong gusty winds in excess of 40 mph in heavier
cells.
Stay tuned to NOAA Weather radio for the latest short term forecasts,
statements or warnings issued by your National Weather Service radio
right here in Key West.
In addition, East to southeast winds near 20 knots early this morning,
are expected to increase to near 25 knots on portions of our marine
district. Subsequently, a Small Craft Advisory will remain in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated thunderstorms are possible along the island chain and
the adjacent coastal waters.
The primary thunderstorm hazards will be cloud to surface lightning
strikes and gusty winds.
In addition, a Small Craft Advisory may be required for portions of
our marine district for Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
APA
In the hours before
Local storm report, Jul 21, 3:21 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE 24.84N 80.86W
07/21/2020 M47 MPH GMZ032 FL C-MAN STATION
A CLUSTER OF THUNDERSTORMS GENERATED A WIND GUST OF 41
KNOTS OR 47 MPH AT THE LONG KEY C-MAN STATION PLATFORM.
&&
AALBANESLocal storm report, Jul 21, 3:26 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
426 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM NON-TSTM WND GST 5 SSE EAST END OF SEVEN 24.63N 81.10W
07/21/2020 M39 MPH GMZ053 FL C-MAN STATION
A WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY THE
C-MAN STATION AT SOMBRERO KEY LIGHT AT 340 AM EDT.
&&
SDRLocal storm report, Jul 21, 3:40 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
440 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM NON-TSTM WND GST 3 WSW NILES CHANNEL BRI 24.64N 81.47W
07/21/2020 M39 MPH GMZ044 FL MESONET
A SOUTH SOUTHEASTERLY WIND GUST OF 34 KTS, OR 39 MPH, WAS
RECORDED BY CWOP STATION CW0925 ON CUDJOE KEY AT 423 AM
EDT.
&&
SDRLocal storm report, Jul 21, 4:17 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
517 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 14 NW KEY WEST 24.71N 81.93W
07/21/2020 M40 MPH GMZ033 FL MESONET
A WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED BY THE
WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT 455 AM
EDT.
&&
SDRLocal storm report, Jul 21, 5:09 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
609 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.88W
07/21/2020 E41.00 MPH GMZ044 FL C-MAN STATION
A THUNDERSTORM GENERATED A WIND GUST OF 36 KNOTS OR 41
MPH AT C-MAN STATION SAND KEY LIGHT
0551 AM NON-TSTM WND GST TEATABLE KEY 24.90N 80.66W
07/21/2020 M40.00 MPH UPPER KEYS IN MONR FL MESONET
A HEAVY SHOWER GENERATED A WIND GUST OF 40 MPH AT THE
MESONET STATION AT ALLIGATOR REEF LIGHT.
&&
AALBANESLocal storm report, Jul 21, 5:27 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
627 AM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM MARINE TSTM WIND 1 E UPPER MATECUMBE KEY 24.92N 80.63W
07/21/2020 M50 MPH UPPER KEYS IN MONR FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 43 KTS, OR 50 MPH, WAS
RECORDED BY A MESONET SITE ON UPPER MATECUMBE KEY, NEAR
THE INTERSECTION OF US1 AND N OCEAN LANE, AT 603 AM EDT.
&&
ROSSThunderstorm Wind, Monroe
- When
- July 21, 6:19 AM EST
- Where
- Monroe County, 1.62 mi ENE of Pirates Cove
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 24.656, -81.505
A wind gust of 50 knots, or 58 mph, was measured on Cudjoe Key near the southern end of Sawyer Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20202 deaths · 2 events
- Tornado and Hail in Illinois, July 21, 2020$820,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2020$396,000 · 1.75 in hail · 19 events
- Damaging Winds in Pennsylvania, July 21, 20202 injured · $185,000 · 83 kt wind · 16 events
- Damaging Winds in Florida, July 21 to 22, 20201 injured · $35,000 · 55 kt wind · 42 events
- Hail and Damaging Winds in Maryland, July 21, 2020$168,000 · 1 in hail · 5 events
- Damaging Winds in Virginia, July 21, 2020$84,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 21, 2020$89,000 · 1 in hail · 10 events
- Damaging Winds in Indiana, July 21, 2020$39,000 · 70 kt wind · 13 events
- Damaging Winds in Florida, July 21 to 22, 2020$34,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Alabama, July 21, 2020$16,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202019 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913851.